Alert archive / Virginia / Flash Flood Warnings in 2002

Flash Flood Warning 30, NWS Blacksburg, VA

July 25, 2002Giles County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jul 25, 2002, 10:31 PM EDT for Giles County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 25, 2002, 10:31 PM EDT (02:31 UTC)
Expired
Jul 26, 2002, 1:30 AM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Giles County, VA

The radar

The Roanoke radar (KFCX), 50 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.5 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2002-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1471 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2002-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1471 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
660 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 260231
FFWRNK
VAC071-260530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1028 PM EDT THU JUL 25 2002

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GILES COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 130 AM EDT

* AT 1028 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED          
  THUNDERSTORMS WITH HEAVY RAINS NEAR PEARISBURG SLOWLY MOVING       
  NORTHEAST. RADAR ESTIMATES INDICATED RAINFALL RATE OF ONE TO 
  THREE INCHES PER HOUR WITH THESE STORMS. THIS WILL RESULT IN 
  FLASH FLOODING.  WATCH FOR CREEKS AND STREAMS RISING OUT OF 
  THEIR BANKS...ESPECIALLY WOLF CREEK.

* OTHER LOCATIONS THREATENED BY HEAVY RAIN INCLUDE...PEMBROKE...
  BANE...INTERIOR...KIMBALLTON...KIRE AND THESSALIA...

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE IN
BLACKSBURG BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

07
LAT...LON 3729 8091 3719 8075 3738 8053 3745 8055
1 follow-up statement
000 
WGUS71 KRNK 260530
FFSRNK
VAC071-260630-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
126 AM EDT FRI JUL 26 2002

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE HEAVY RAIN WAS 
ENDING ACROSS GILES COUNTY...AND THE FLOOD THREAT WAS DIMINISHING. 
SOME MINOR FLOODING MAY CONTINUE...BUT THE THREAT OF SERIOUS 
FLOODING IS ENDING. THUS...THE FLASH FLOOD WARNING FOR GILES COUNTY
IS BEING ALLOWED TO EXPIRE. ADDITIONAL SHOWERS AND THUNDERSTORMS 
WILL MOVE ACROSS THE REGION OVERNIGHT WITH ADDITIONAL RAINFALL 
AVERAGING AROUND ONE INCH. 

RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

KK

$$

LAT...LON 3745 8055 3731 8047 3721 8073 3740 8072

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 9:08 PM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 25, 9:08 PM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
908 PM EDT THU JUL 25 2002

00Z RNK SOUNDING N/A THIS EVE DUE TO SONDE FAILURE.

RADAR SHOWING SHRA/TSRA SLOW TO GIVE UP AGAIN THIS EVE...EVEN WITH
LOSS OF HEATING PER SOUPY ATMOS IN PLACE N OF SFC BNDRY. EXPECT THIS
ALONG WITH OLD BNDRYS ARND AND WEAK APCHG S/W TROF TO PROVIDE SOME
FOCUS FOR CONTG A CHCY POP ESPCLY WEST/SOUTH OVRNGT. IN
ADDITION...MAY SEE WEAK UPSLOPE/GOOD VEERING ALOFT CONT SOME -SHRA
ERN SLOPES AT LEAST EARLY ON. ONLY EXCEPTION PSBLY FAR NE CTYS WHERE
A LTL MORE STAB COMBO WITH WEAK DOWNSLOPE ALOFT SHOULD ACT TO KEEP
ANY CVRG ISOLD. OTRW PC/MSTLY CLDY WITH INCLUSION OF SOME FOG
MENTION AGAIN TNGT SINCE ALRDY STARTING OFF WITH 3-5 VSBYS IN MOST
SPOTS ATTM. GOING TEMPS GNRLY ON TRACK AND EXPECT ONLY SMALL CHANGES
IN UPDATE.

JH

---------------------------------------------------------------------
PREVIOUS DISC BELOW:

ONE MORE NIGHT OF DEEP MOISTR AND HIGH POPS BEFORE WAVE TRACKING
ACROSS THE NORTHERN TIER SWEEPS THRU AND TAKES BULK OF MOISTR OUT TO
SEA.  NEXT WAVE COMING IN OVER THE RIDGE EARLY SAT MAY BRING MCS
INTO WESTERN SECTIONS OF THE FA...HOWEVER WILL ASSUME DOWNSLP AND
DAYTIME MIXING WILL KILL IT BEFORE IT MAKES IT EAST OF THE MTNS.

BERMUDA TYPE SFC HIGH TAKES HOLD LATE IN THE WEEKAND AND EARLY NEXT
WEEK...WITH LTL CHC OF PCPN.  HOT..DRY WESTERLY FLOW WILL TRY TO
FEND OFF A FRONT COMING THRU ON TUESDAY...THEN TROFFING BEGINS TO
REDEVELOP OVER THE NE LATE IN THE WEEK.  STILL SEE NO REASON TO ADD
CHC IN THE EXTENDED.  WILL KEEP IT DRY FOR NOW.

FCSTID =
ROA   68  84  71  93 /  50  40  20  20
LYH   68  84  71  92 /  50  40  20  20
DAN   71  86  72  93 /  60  40  20  20
BLF   66  77  66  84 /  50  40  20  30
LWB   64  77  64  82 /  50  40  20  30
BCB   66  81  66  87 /  50  40  20  30
TNB   64  79  65  84 /  60  40  20  20

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

In the hours before

Local storm report, Jul 25, 5:17 PM EDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
517 PM EDT THU JUL 25 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0955 PM    ALDERSON                  WV   FLASH FLOOD
07/24/02   MONROE                         COUNTY 911 REPORTS
                                          SEVERAL ROADS UNDER WATER
                                          IN TOWN.

Nearby

Flash Flood Warnings in Virginia, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.